News

Metformin could aid weight loss in children with autism

Autistic children and teenagers who need to lose weight could be helped by using the type 2 diabetes drug metformin, according to a new study.
Weight gain can be one of the side effects caused by antipsychotic medications, which are used to control irritability and agitatio, common complaints of autism.
Data shows that adolescents with autism are approximately two times more likely to be obese than teens without developmental disabilities, and controlling their food choices can add to the challenge of managing the issue, said Ohio State University researchers.
A total of 60 overweight young people aged between six and 17 with autism spectrum disorder (ASD) took part in the research in Canada. For 16 weeks, participants were either given metformin or a placebo.
The findings suggested that those who received metformin experienced a greater (0.1 kg/m2) reduction in Body Mass Index (BMI) compared to those who were given the placebo.
Lead investigator Dr Michael Aman who is from Ohio State University’s Nisonger Center in Columbus, said: “Our results showed that [gastrointestinal] side effects occurred for more days in the metformin group compared to placebo group, but the large majority of children taking metformin were able to maintain their treatment.
“Importantly, the metformin didn’t cause behavioural changes, such as increased irritability.”
Principal author on the study Dr Evdokia Anagnostou, who is a senior clinician scientist and co-lead of Holland Bloorview Kids Rehabilitation Hospital’s Autism Research Centre, said: “It is critically important that we investigate new ways to support healthy outcomes as early as possible for those who are on these medications.
“Use of antipsychotics to help manage irritability associated with ASD can sometimes be long-term which means we need to provide families with solutions that support lasting optimal health in their children.”
Dr Aman added: “This is a very special group, as young people with ASD present with many unique challenges. By definition, they experience communication difficulties, and they’re reported to have more GI difficulties than most other patient groups.
“As GI problems can be a side effect of metformin, it was important that the research teams be skilled in communication with such children.
“Our results showed that GI side effects occurred for more days in the metformin group, but the large majority of children taking metformin were able to maintain their treatment. Importantly, the metformin didn’t cause behavioural changes, such as increased irritability.”
The findings of the study have been published in the journal JAMA Psychiatry.

To Top